MAUDE Adverse Event Report: K2M, INC. POLYAXIAL SCREW; SIZE 6.5X45 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

K2M, INC. POLYAXIAL SCREW; SIZE 6.5X45 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 101-06545
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Pain (1994); Injury (2348)
Date of Event 06/26/2020
Type of Reportable Event Serious Injury
Event or Problem Description
The patient was revised for a denali screw, that fractured at the head of the tulip at the l5/s1 level, and a disc compression.The patient noted pain from the disc compression, not from the screw fracture.The patient fused and was reported to be doing "heavy manual labor." a new screw was placed in parallel at left side of s1.
 
Additional Manufacturer Narrative
Visual inspection: the device was inspected, and it was observed that the screw was fractured below the second thread.The distal part of the screw remains in the patient and was therefore not available for evaluation.Device and complaint history were reviewed and no relevant manufacturing issues or similar complaints were identified.As the screw was implanted 8 years ago, the most likely cause of the broken screw was determined to be material fatigue.Per the surgical technique, metallic implants can loosen, fracture, corrode, migrate, cause pain, or stress shield bone even after a bone has healed.If an implant remains implanted after complete healing, it can actually increase the risk of refracture in an active individual (patient performs heavy manual labor).
 
Event or Problem Description

Brand Name
POLYAXIAL SCREW; SIZE 6.5X45 MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key10307940
Report Number3004774118-2020-00148
Device Sequence Number14306953
Product Code NKB
UDI-Device Identifier10888857002777
UDI-Public10888857002777
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K141873
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/23/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number101-06545
Device Catalogue Number101-06545
Device Lot NumberAVRE
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/31/2020
Initial Date Received by Manufacturer 06/28/2020
Supplement Date Received by Manufacturer10/30/2020
Initial Report FDA Received Date07/22/2020
Supplement Report FDA Received Date11/23/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age54 YR
Patient Weight118